Hail, Furnas
- When
- June 28, 11:45 PM CST
- Where
- Furnas County, 0.69 mi S of Beaver City
- Measured
- 1.5 in hail
- Property damage
- $250,000
- Crop damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -99.830
laying down a concentrated swath of large hail/damaging winds before mercifully weakening as it slid farther east into southeastern Franklin and southern Webster/Nuckolls counties. This storm/supercell cluster had actually been trucking along for quite some time before invading the local area (see event evolution details below).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although it only impacted a small portion of South Central Nebraska, this very early Thursday morning was a destructive one within a few far southern counties as one of the fiercest (if not the fiercest) supercell thunderstorm of the local 2023 convective season raged across primarily the southern halves of Furnas/Harlan counties into southwestern Franklin County...laying down a concentrated swath of large hail/damaging winds before mercifully weakening as it slid farther east into southeastern Franklin and southern Webster/Nuckolls counties. This storm/supercell cluster had actually been trucking along for quite some time before invading the local area (see event evolution details below). Per numerous storm reports (and confirmed by post-event satellite imagery), the primary west-east swath of damage was only 5-10 miles across...centered almost directly along a line from Wilsonville-Beaver City-Stamford-Alma-Naponee. Within this corridor, the combination of large hail (some stones to at least baseball size) driven by wind gusts of at least 60-70 MPH prompted countless instances of damage such as: broken windows/damaged siding at homes/businesses, flipped irrigation pivots, crops destroyed by the thousands of acres, and more isolated occurrences of significantly damaged or demolished outbuildings. This was a fairly quick-hitting event within South Central Nebraska, with the vast majority of severe weather in the unfolding over 90 minutes between 3:00-4:30 a.m. CDT. Taking a deeper dive into storm reports and the various documented (and countless undocumented) occurrences of large hail/damaging winds within the primary convective swath, a few of the more noteworthy accounts that garnered local media coverage included: a nasty combination of wind-driven hail (widespread ping pong ball up to isolated baseball size stones and 60-80 MPH winds) that shredded crops and shattered many windows/significantly damaged siding in and near Wilsonville, Beaver City, Stamford and Orleans...including at business such as the Wilsonville Post Office; estimated 80 MPH winds in southern Harlan County that topped several trees/large branches in Alma and destroyed a farm machine shed between Stamford and Orleans. Although the vast majority of severe weather reports occurred with the primary supercell along the aforementioned narrow swath, there were a few outlier occurrences including: estimated 60-70 MPH winds near Cambridge (along the far northern fringes of the main supercell) and ping pong ball size hail in Beaver City from a rogue, isolated storm that briefly flared up a few hours prior to the main event.
Breaking down event evolution/timing, and starting from a forecast perspective, this was not an overly-obvious setup for such a significant (albeit rather localized) severe storm event within the local area. Although some necessary ingredients were certainly present, short term/higher-resolution computer models (CAMs) varied considerably regarding how evening High Plains convection would evolve, and to what degree it would impact locales farther east (including South Central Nebraska). The 01 UTC (8 p.m. CDT) Day 1 Convective Outlook from SPC (valid through the early morning of the 29th) highlighted only a Marginal Risk (level 1 of 5) for South Central Nebraska, but also acknowledged very substantial uncertainty. In the mid-upper levels, although lacking any noteworthy, small-scale disturbances, broad and seasonably-strong west-southwesterly flow was in place over the Central Plains...downstream from a large scale, positively-tilted trough centered from the Northern Rockies to the Great Basin. At the surface, South Central Nebraska resided north of a quasi-stationary front stretched across Kansas from southwest-to-northeast, with resultant east-northeasterly breezes to the north of this boundary enhancing High Plains upslope flow. Turning to storm-scale details, the supercell that eventually roared into Furnas County actually initiated/became severe roughly 240 miles off to the west-northwest during the late afternoon of the 28th...in extreme southeast Wyoming. During the evening, the intense storm slowly lumbered southeastward through the far southwestern Nebraska Panhandle into northeast Colorado. By around midnight CDT, this convection had morphed into a powerful supercell cluster/small complex as it entered far southwestern Nebraska and started tracking more due-east...riding along the northern fringes of a tight mid-level temperature gradient (generally hugging the 12C line at 700 millibars). Out ahead of this dominant supercell, increasing low-mid level warm air advection prompted the brief flare-up of a lone strong/marginally-severe storm over Furnas/Harlan counties between 12:30-1:30 a.m. CDT (which produced ping pong ball size hail). However, this was just a small taste of what was to come a few hours later, as the notable supercell cluster reached Furnas/Harlan counties between 3-4 a.m. CDT. During the ensuing hour, this storm complex gradually weakened within Franklin/Webster counties as additional strong storms flared up out ahead of it primarily over Nuckolls/Thayer/Fillmore counties. Between 5-6 a.m. CDT the severe weather threat finally ended within South Central Nebraska for the night, as the main core of the initial supercell cluster slipped slightly south of the state line into northern Kansas, while the more widespread convection to its north remained sub-severe while gradually exiting eastward into eastern Nebraska. Although there had been considerable uncertainty whether South Central Nebraska would even see such an intense storm during the pre-dawn hours of the 29th, once it started approaching the local area from southwest Nebraska the mesoscale environment strongly supported its eastward persistence, given a formidable combination of at least 2000-3000 most-unstable CAPE and at least 50-60 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 28, 5:23 PM CST, 6 hours 22 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 623 PM CDT Wed Jun 28 2023 ...Aviation Update... .DISCUSSION...(This evening through Wednesday) Issued at 410 PM CDT Wed Jun 28 2023 Key Messages: * Temperatures today reach the 90s for many areas. A few areas reaching triple digits is not out of the question. Heat index values will range from 100-104 in north central Kansas. * Thursday and Friday bring a chance for some strong to severe thunderstorms across the region. This will come in two separate systems, the first being Thursday evening/Friday morning and the second being Friday evening/Saturday. In addition to the potential for some severe storms, there is a marginal risk for excessive rainfall across a portion of south central Nebraska and north central Kansas. * Expect a dryout period Sunday and Monday. After a brief cool down into the low/mid-80s Saturday, temperatures will return to the 90s on Monday. The upper ridge remains in place over the Midwest this afternoon, with high pressure over the Gulf of Mexico, southeastern Texas and northeastern Mexico. Meanwhile, an upper trough remains over Southern California. Skies remain sunny for most areas this afternoon, with just a few passing clouds in north central Kansas. Temperatures are already well into the 90s across our Kansas counties and up into areas near the Kansas-Nebraska border. Afternoon high temperatures will reach the mid-to upper 90s in these locations, with a few areas coming close to or meeting the century mark. Heat index values of 100-104 will be possible in those areas. With fairly light winds expected through the afternoon, weather conditions are not going to be pleasant. For this evening, thunderstorms are expected to develop to our west after 00Z. There is a chance for a few strong to marginally severe thunderstorms for the Hastings forecast area with the main hazards being hail and wind. The severe potential for our area will be highly dependent on how storms develop out west and whether they can maintain themselves as they move across eastern Colorado, western Nebraska and northwest Kansas, crossing into our area. With storms not expected to make it to our area until later in the evening and the sun going down, this will be something to watch. The heat will continue for portions of north central Kansas on Thursday, as temperatures once again climb into the mid to upper 90s. For south central Nebraska, temperatures will range from the mid to upper 80s in the northwestern and western portions of the area, and the upper 80s to mid 90s for areas along and east of Highway 281. Heading into Thursday evening/Friday morning, there is a disturbance that is expected to move into the region, bringing in a chance at thunderstorms. Gulf moisture will be coming in around the high, and there is some instability in the area. A few strong to severe thunderstorms will be possible Thursday evening with hail to the size of quarters and wind gusts to 60mph possible. Friday, the upper trough enters the region from the west. A second disturbance will move through the area, bringing another chance of showers and storms. The timeframe of these storms will be Friday evening into Saturday. There is the potential for strong to severe thunderstorms as the system comes into the area. There is a Marginal Risk both Thursday and Friday for excessive rainfall. Saturday, the upper trough continues to move east, out of the region. Rain chances will continue through the day. Expect some cooler temperatures with highs in the low to mid-80s and lows in the upper 50s to mid-60s. The pattern shifts Sunday/Monday, with a drying out period expected. Temperatures return to the low to mid-90s by Monday. The latter part of the forecast period, there are a few chances for showers and storms moving through the region. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 620 PM CDT Wed Jun 28 2023 VFR conditions are forecast for this period. Confidence in any showers/storms affecting the terminal areas tonight is pretty low, models go back-and-forth with whether any activity from the west or southwest makes it far enough in later this evening/tonight...so decided to keep the mention out at this point, but will be watching trends closely in the coming few hours. Otherwise, winds remain generally east-northeasterly through the period, can't rule out a few gusts closer to 20 MPH in the next hour or two, then tapering off to around 10 MPH overnight. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Wekesser AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 939 PM CDT Wed Jun 28 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 939 PM CDT Wed Jun 28 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorm chances will continue across the outlook area tonight. There will be the potential for some storms to be strong to severe, with wind gusts near 60 MPH, hail near the size of quarters, and heavy rain being the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices may once again rise into the low 100s Thursday afternoon for areas along and especially south of the Nebraska and Kansas state line. Periodic thunderstorms are in the forecast for the remainder of the week and on into portions of the weekend and extended forecast. Although the threat for widespread severe weather is low through the rest of the forecast period, a few strong to severe thunderstorms cannot be entirely ruled out, mainly during the late afternoon through late evening hours. Locally heavy rainfall will also be possible if thunderstorm complexes track over the same areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed tonight, but reports of large hail and strong wind gusts are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
1211 AM CDT Thu Jun 29 2023
NEZ082-290545-
Furnas NE-
1211 AM CDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of Furnas County
through 1245 AM CDT...
At 1211 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wilsonville, or 20 miles northwest of Norton, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hendley around 1225 AM CDT.
Other locations in the path of this storm include Beaver City, Edison
and Hollinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4014 10019 4035 9988 4035 9981 4023 9963
4009 9963 4000 9981 4000 10019
TIME...MOT...LOC 0511Z 242DEG 29KT 4008 10010
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ThiesThe Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 05:44 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated to be near 70 MPH downed tree limbs that were four to six inches in diameter.
A cluster of thunderstorms sliding east just north of the Nebraska-Kansas state line produced widespread severe weather across central and southern portions of Furnas County. Hail generally up to the size of golf balls was reported across this area, though isolated larger hail fell west of Wilsonville (3 inches in diameter) and in Beaver City (baseball size). Wind gusts were estimated to be anywhere from 60 to 70 MPH, resulting in numerous reports of tree damage, including whole trees snapped and larger limbs downed. The wind-driven large hail resulted in widespread damage to crops, siding, windows, and vehicles.
A cluster of thunderstorms sliding east just north of the Nebraska-Kansas state line produced widespread severe weather across central and southern portions of Furnas County. Hail generally up to the size of golf balls was reported across this area, though isolated larger hail fell west of Wilsonville (3 inches in diameter) and in Beaver City (baseball size). Wind gusts were estimated to be anywhere from 60 to 70 MPH, resulting in numerous reports of tree damage, including whole trees snapped and larger limbs downed. The wind-driven large hail resulted in widespread damage to crops, siding, windows, and vehicles.
Hail up to three inches in diameter resulted in numerous broken windows and siding damage. This hail was accompanied by wind gusts near 70 MPH.
Extensive home and vehicle damage was reported from hail up to baseball size, driven by wind gusts near 70 MPH.
A cluster of thunderstorms sliding east just north of the Nebraska-Kansas state line produced widespread severe weather across central and southern portions of Harlan County. Hail generally up to the size of golf balls was reported across this area, though isolated larger hail also likely fell. Wind gusts were estimated to be anywhere from 60 to 80 MPH, resulting in numerous reports of tree damage, including whole trees snapped and larger limbs downed. Outbuilding damage was reported near Alma. The wind-driven large hail resulted in widespread damage to crops, siding, windows, and vehicles.
A cluster of thunderstorms sliding east just north of the Nebraska-Kansas state line produced widespread severe weather across central and southern portions of Harlan County. Hail generally up to the size of golf balls was reported across this area, though isolated larger hail also likely fell. Wind gusts were estimated to be anywhere from 60 to 70 MPH, resulting in numerous reports of tree damage, including whole trees snapped and larger limbs downed. A farm machine shed was destroyed between Stamford and Orleans. The wind-driven large hail resulted in widespread damage to crops, siding, windows, and vehicles.
A weakening cluster of thunderstorms sliding east just north of the Nebraska-Kansas state line produced severe weather across southwestern portions of Franklin County. The NWS Cooperative Observer in Naponee reported hail around golf ball size and wind gusts exceeding 60 MPH.
A weakening cluster of thunderstorms sliding east just north of the Nebraska-Kansas state line produced severe weather across southwestern portions of Franklin County. The NWS Cooperative Observer in Naponee reported hail around golf ball size and wind gusts exceeding 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109267, 1109268, 1109312, 1109315, 1109269, 1109270, 1109313, 1109316, 1109326, 1109328.